Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Having thyroid problem. Is this the cause for weight gain? - Online Doctor Chats

Date : 14-Sep-2013
User rating for this question
Very Good Posted in: Thyroid Problem and Hormonal Problems
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
Doctor:How can I help you?
User:Hello doctor
User:does thryroid increases ur weight
Doctor:Thyroid hormone deficiency cause weight gain.
Doctor:Thyroid supplementation brings weight down.
User:i m a pure vegeterian and not eat much...i rarely eat junk food. I exercise regulary
User:but still my weight is around 82 kgs
Doctor:May I know your height?
User:its 5.7
User:my triglyceride reading is 188
User:cholesterol HDL is 22
User:chol/hdl ratio is 6.9
User:ldl/hdl ratio is 4.2
Doctor:Yes, your weight is over the normal recommendation.
Doctor:Do you consume alcohol?
User:i dont smoke either
Doctor:Your cholesterols are marginally elevated.
User:very low density lipoprotein is 37.6
User:do i stand a risk of overweight and heart disease?
Doctor:It is not how much you eat, but what type of food that you eat which will make weight reduction possible.
Doctor:Many a times, people skip meals, however the next meal contains plenty of high calorie food.
Doctor:Those are going to increase weight as well as cholesterol.
Doctor:Therefore your whole diet needs to be counselled and planned.
Doctor:You can take the help of personalized diet plan option given to you
Doctor:to discuss about this with our nutritionist.
Doctor:If you have not tested your thyroid hormone.
Doctor:this would be the right time to test those too?
Doctor:Are you following?
User:ys doctor
Doctor:May I know your gender?
User:my thryroid reading about 3 months back was 59.4
User:i does it sound
Doctor:In males, both thyroid and sugar level need to be tested and kept under control for proper weight management.
Doctor:What test was done 3 months back - TSH, T3 or T4.
Doctor:TSH of 59 is extremely high.
Doctor:Please confirm the report once again.
User:what shud i do to get this under control?
User:i will do it now
Doctor:If this is indeed TSH values, then you need to be on thyroid supplements.
Doctor:Without supplements, the levels cannot be controlled.
Doctor:Please verify the levels again; the name of the test, values and the unit of measurement; cross verify with the reference range.
Doctor:Have you followed?
User:sorry there is a typo error
User:Triiodothyronine (T3) by CLIA 95 ng/dl Adults: 60 – 200 ng/dl
User:Total Thyroxine(T4) by CLIA 9.3 mcg/dl Adults : 4.5 – 12.0 mcg/dl
User:Thyroid Stimulating Hormone (TSH) by CLIA ¬5.91¬mIU/ml Adults : 0.30 – 5.5 ¬¬mIU/ml
User:i hope u r able to read it
Doctor:The upper limit of TSH is 5.5; you have a value of 5.9.
Doctor:As per the current guideline, TSH levels should be maintained under 3.
Doctor:Therefore you could be suffering with hypothyroidism.
Doctor:that can be contributing to the increased weight.
Doctor:Recheck your TSH level.
Doctor:if they are high, visit a physician/endocrinologist and start thyroid supplements.
Doctor:Have you followed?
User:ok...i keep forgetting things...does TSH lead to tat as well
Doctor:Hypothyroidism can cause wide variety of symptoms. Weight gain, memory affection, dry skin, hair changes are some of the commonly reported symptoms.
Doctor:Any more queries?
User:i think tat shud be ok...thanks a ton
Doctor:Thanks for consulting me.
Doctor:Bye for now.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor